Information from the American Diabetes Association for people with diabetes: GOOD TO KNOW
Hypoglycemia, also known as low blood glucose (sugar), is when your blood glucose levels have fallen too low. This is usually less than 70 mg/dL. However, talk to your doctor about your own blood glucose targets and what level is too low for you.
When can it happen?
Low blood glucose can happen if you've skipped a meal or snack, eaten less than usual, or been more physically active than usual.If you don't take steps to bring glucose levels back to normal, you could even pass out.
What are the symptoms?
Each person's reaction to low blood glucose is different. It's important that you Learn your own signs and symptoms when your blood glucose is Low.
Signs and symptoms of low blood glucose begin quickly and can include:
Being nervous or anxious
Sweating, chills, clamminess
Mood swings, irritability, impatience
Feeling light-headed or dizzy
Color draining from skin (pallor)
Tingling or numbness in lips, tongue, cheeks
Feeling weak, having no energy
Anger, sadness, stubbornness
Coordination problems, clumsiness
Nightmares or crying out in sleep
What should you do?
If you think your blood glucose is low, check your blood glucose. If your reading is 70 mg/dL or below, have 15 GRAMS OF CARBOHYDRATE to raise your blood glucose.
AFTER 15 MINUTES, CHECK YOUR BLOOD GLUCOSE AGAIN. If it's still below 70 mg/dL, have another serving. Repeat these steps until your blood glucose is atleast 70 mg/dL. Make a note in your log book about any episodes of low blood glucose, and talk with your health care team about why it happened. They can suggest ways to avoid low blood glucose in the future.
If left untreated, hypoglycemia may lead to a seizure, unconsciousness (passing out), or coma. In this case, someone else must take over. The people you are in frequent contact with (for example, friends, family members, and coworkers) should be instructed on how to administer glucagon to treat severe hypoglycemic events.
Treating severe hypoglycemia
Glucagon is a hormone produced in the pancreas that stimulates your liver to release stored glucose into your bloodstream when your blood glucose levels are too low. Injectable glucagon kits are used as a medication to treat someone with diabetes who has become unconscious from a severe insulin reaction. The only way to administer glucagon is by injection.
Glucagon kits are available by prescription. Speak with your health care provider about whether you should buy a glucagon kit and how and when to use it.
STEPS FOR TREATING A PERSON WITH SEVERE HYPOGLYCEMIA:
The person should inject glucagon (the same way insulin is injected) into the buttock, arm, or thigh, following the manufacturer’s instructions.
When you regain consciousness (usually in 5-15 minutes), you may experience nausea and vomiting.
If you have needed glucagon, let your health care providers know so they can discuss ways to prevent severe hypoglycemia in the future.
DON’T HESITATE TO CALL 911. If someone is unconscious and glucagon is not available or someone does not know how to use it, call 911 immediately.
Inject insulin—this will lower blood glucose even more
Provide food or fluids—individual can choke
Put hands in mouth—individual can choke
This hand-out was published in Clinical Diabetes, Vol. 35, issue 1, 2017, and was adapted from the American Diabetes Association's “Diabetes Advisor.” Visit the Association's Patient Education Library at http://professional.diabetes.org/PatientEd for hundreds of free, downloadable handouts in English and Spanish. Distribute these to your patients and share them with others on your health care team. Copyright American Diabetes Association, Inc., 2017.
- © 2017 by the American Diabetes Association.